Alert archive / Connecticut / Special Weather Statements in 2018
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 24, 2018, 4:02 PM EDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2018, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 24, 2018, 4:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Boston/Norton, MA
The radar
The Brookhaven radar (KOKX), 100 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304
WWUS81 KBOX 242002
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
402 PM EDT TUE JUL 24 2018
CTZ002-003-242045-
Hartford CT-Tolland CT-
402 PM EDT TUE JUL 24 2018
...HEAVY SHOWERS MOVE NORTH THROUGH TOLLAND COUNTY CONNECTICUT...
At 359 PM EDT, Doppler radar was tracking a heavy shower near Hebron
and Colchester, moving north at 25 mph. This shower may produce
locally heavy downpours that could cause flooding of poor drainage
areas.
Locations impacted include...
Manchester, Vernon, Mansfield, Ellington, Tolland, Coventry, Hebron,
Lebanon, Marlborough, Willington, Columbia, Bolton and Andover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4188 7250 4187 7224 4167 7227 4164 7233
4161 7233 4160 7234 4160 7238 4159 7239
4160 7241 4159 7243
TIME...MOT...LOC 1959Z 180DEG 20KT 4162 7236
$$
WTBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 24, 3:12 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 24, 3:12 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
312 PM EDT Tue Jul 24 2018
.SYNOPSIS...
A tropical airmass will remain entrenched across southern New
England for most of this week. Scattered showers and isolated
thunderstorms will continue tonight, mainly over western
Massachusetts and Connecticut. Showers and thunderstorms will
become more numerous Wednesday and Thursday with localized
flash flooding and isolated severe weather possible. Some relief
from the oppressive humidity will arrive this weekend and early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Atlantic high pressure will move farther offshore tonight. This
will allow the tropical plume of high moisture to shift from New
York State east into Southern New England. We expect an
increasing chance of showers over Connecticut and Western Mass
later tonight. Dew points will remain in the low to mid 70s,
which will keep most min temperatures in the 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Low pressure over Canada and associated upper shortwave will
move east Wednesday, motivating a cold front to move east from
the Great Lakes. Model surface and thickness patterns show a
trough moving through Wednesday night, but thermal patterns
don't suggest it being a cold front. All the same, it does have
deep moisture with PW values above 2 inches...and the associated
upper jet generates strong lift.
Expect increasing chance of showers/thunderstorms through the
day and into Wednesday night. The high moisture content will
support locally heavy downpours.
With enough sun, temps aloft would support max temps in the 80s
most places. The increasing sky cover may interfere with this.
Note today's temps to our west under the deep moisture are in
the 70s, with temps at the edge of the deep moisture are in the
mid 80s. We will forecast upper 70s and lower 80s.
Dew points in the 70s will keep min temps in the 70s Wednesday
night.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...
* Still humid with showers/storms into Saturday
* Drier Sunday but wet weather may return early next week
Overview...
Closed low over southern Canada keeps us in broad S/SW flow into
weekend resulting in a continuation of oppressive humidity through
Sat. From there, pattern tries to flatten out over our part of
country but by early next week we should see re-emergence of
subttropical ridge which will try to build closer to East Coast.
Details...
Potential for showers/storms with heavy rainfall and localized flash
flooding should persist into Thursday. Airmass remains anomalously
moist with 70+ dewpoints and precipitable water values in excess of
2 inches. Front heads offshore Thursday night but next front should
bring scattered showers/storms later Friday and Friday night.
This second front will bring some relief from humidity as dewpoints
drop into 60s over weekend (mainly Sunday). However, as upper flow
becomes more progressive early next week, we should see return to
pattern featuring higher humidity (although not as much as this
week) along with scattered showers/storms.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...Moderate confidence.
Tonight...VFR conditions early in the night then lower to IFR
in areas of low clouds and fog overnight. Scattered showers
remain over areas near or west of Worcester.
Wednesday...Mainly MVFR, with local IFR possible. Breezy.
Increasing chance of showers through the day with potential for
a few thunderstorms. Locally heavy downpours.
Wednesday Night: Mainly MVFR, with local IFR possible. Breezy.
Showers with scattered thunderstorms. Areas of low cigs and
vsbys in fog.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Thursday through Sunday/...
Thursday: Mainly VFR, with areas MVFR possible. Breezy. SHRA
likely, TSRA likely.
Thursday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy BR.
Friday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, isolated TSRA.
Friday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, isolated TSRA.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA,
chance TSRA.
Saturday Night through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
South flow continues through Wednesday night with gusts to 20
knots tonight, 25 knots on some of the waters Wednesday, and 30
knots on some waters Wednesday night. Rough seas on the outer
waters tonight, expanding to cover most of the waters by
Wednesday night.
Areas of fog will reduce visibility to less than 3 miles
generally, and to less than 1 mile in some locations each night.
Increasing risk for showers late tonight through Wednesday
night.
Outlook /Thursday through Sunday/...
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Chance of rain showers, chance
of thunderstorms. Local visibility 1 to 3 nm.
Thursday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers, isolated thunderstorms, patchy
fog. Visibility 1 to 3 nm.
Friday: Winds less than 25 kt. Local rough seas. Slight chance
of rain showers.
Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.
Saturday Night: Winds less than 25 kt. Local rough seas. Slight
chance of rain showers, slight chance of thunderstorms.
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
&&
.CLIMATE...
High dew points and oppressive humidity are expected through the
remainder of the week.
Here are the daily highest observed values for our four climate
sites for each day through Friday, and the year these values
last occurred:
Boston
July 24 75/2003
July 25 77/1986
July 26 76/1995
July 27 79/1940 *All-time highest at BOS*
Providence
July 24 76/1990
July 25 77/1995
July 26 80/1940
July 27 76/1995
Hartford
July 24 76/1975
July 25 76/1995
July 26 78/1995
July 27 81/2005 *July highest at BDL*
Worcester
July 24 75/2010
July 25 75/2010
July 26 75/1995
July 27 74/2005
These numbers have been compiled from all hourly and special
observations since the start of dew point observations. Dew
points have been regularly observed at Boston since 1936, at
Providence since 1938, and at Hartford and Worcester since 1949.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 5 PM Wednesday to 9 AM EDT Thursday
for ANZ232>234.
Small Craft Advisory until 9 AM EDT Thursday for ANZ235-237-
254>256.
Small Craft Advisory from 2 PM Wednesday to 9 AM EDT Thursday
for ANZ250.
&&
SYNOPSIS...WTB/JWD
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...JWD
AVIATION...WTB/JWD
MARINE...WTB/JWD
CLIMATE...Hazardous weather outlook, Jul 24, 3:38 AM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 338 AM EDT Tue Jul 24 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-250745- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 338 AM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Wednesday and Thursday... Showers and embedded thunderstorms are anticipated at times Wednesday into Thursday with the potential for heavy rainfall. The specific timing is uncertain, but the possibility exists for localized flash flooding and isolated severe thunderstorms, mainly in the form of straight-line wind damage, if it were to occur. The main area of concern is along and especially northwest of the Boston to Providence corridor, with the highest risk across interior Massachusetts and northern Connecticut. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-250745- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 338 AM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong thunderstorms with gusty winds are possible sometime Wednesday afternoon into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 24, 10:34 AM EDT, 5 hours 28 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1034 AM EDT TUE JUL 24 2018 MAZ004-241530- Northern Worcester MA- 1034 AM EDT TUE JUL 24 2018 ...LOCALLY HEAVY DOWNPOUR IN CENTRAL MASSACHUSETTS... At 1032 AM EDT, Doppler radar was tracking a heavy shower over North Brookfield, or 12 miles west of Worcester, moving north at 20 mph. Locations impacted include... Gardner, Spencer, Templeton, Rutland, Westminster, Barre, Warren, Paxton, North Brookfield, Hubbardston, West Brookfield, Princeton, Brookfield, Hardwick, East Brookfield, Oakham, Phillipston, Petersham and New Braintree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4221 7197 4222 7218 4257 7216 4255 7191 TIME...MOT...LOC 1432Z 184DEG 19KT 4226 7205 WTB
Special weather statement, Jul 24, 10:37 AM EDT, 5 hours 25 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1037 AM EDT TUE JUL 24 2018 CTZ004-MAZ012-241530- Windham CT-Southern Worcester MA- 1037 AM EDT TUE JUL 24 2018 ...LOCALLY HEAVY DOWNPOUR IN NORTHEAST CONNECTICUT... At 1035 AM EDT, Doppler radar was tracking a heavy shower over Pomfret, or 12 miles north of Plainfield, moving north at 20 mph. Locations impacted include... Killingly, Southbridge, Oxford, Charlton, Dudley, Putnam, Thompson, Sturbridge, Brooklyn, Woodstock, Pomfret and Hampton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4179 7192 4179 7203 4215 7207 4216 7189 TIME...MOT...LOC 1435Z 181DEG 18KT 4187 7198 WTB
Special weather statement, Jul 24, 1:54 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
154 PM EDT TUE JUL 24 2018
MAZ003-004-010-011-241845-
Eastern Hampden MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
154 PM EDT TUE JUL 24 2018
...LOCALLY HEAVY DOWNPOURS MOVING NORTH NEAR THE CONNECTICUT
VALLEY...
At 147 PM EDT, Doppler radar was tracking a heavy shower over
Monson, or 13 miles east of Springfield. A second heavy shower was
near Shutesbury, or about 5 miles northeast of Amherst. Both showers
were moving north at 30 mph.
These showers were producing heavy rainfall rates, and may cause
local poor drainage flooding before moving off.
Locations impacted include...
Orange, Ludlow, Belchertown, Wilbraham, Palmer, Athol, Ware, Monson,
Montague, Barre, Hampden, Warren, West Brookfield, Brimfield,
Northfield, Hardwick, Bernardston, Leverett, Wales and Erving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4272 7232 4249 7212 4205 7223 4207 7239
4273 7254
TIME...MOT...LOC 1747Z 185DEG 26KT 4212 7229
WTBSpecial weather statement, Jul 24, 2:00 PM EDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 200 PM EDT TUE JUL 24 2018 CTZ004-MAZ004-012-241845- Windham CT-Southern Worcester MA-Northern Worcester MA- 200 PM EDT TUE JUL 24 2018 ...HEAVY DOWNPOUR OVER NORTHEAST CONNECTICUT WILL MOVE NORTH INTO CENTRAL MASSACHUSETTS... At 156 PM EDT, Doppler radar was tracking a heavy shower over Woodstock Connecticut, or 18 miles northeast of Mansfield, moving north at 25 mph. This shower was producing a heavy rainfall rate, and could cause poor drainage flooding. Locations impacted include... Worcester, Holden, Southbridge, Auburn, Oxford, Charlton, Spencer, Dudley, Leicester, Thompson, Sturbridge, Woodstock, Paxton, North Brookfield, East Brookfield, Oakham and New Braintree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4196 7192 4197 7206 4233 7207 4231 7183 TIME...MOT...LOC 1756Z 185DEG 24KT 4200 7201 WTB
Special weather statement, Jul 24, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
402 PM EDT TUE JUL 24 2018
CTZ002-003-242045-
Hartford CT-Tolland CT-
402 PM EDT TUE JUL 24 2018
...HEAVY SHOWERS MOVE NORTH THROUGH TOLLAND COUNTY CONNECTICUT...
At 359 PM EDT, Doppler radar was tracking a heavy shower near Hebron
and Colchester, moving north at 25 mph. This shower may produce
locally heavy downpours that could cause flooding of poor drainage
areas.
Locations impacted include...
Manchester, Vernon, Mansfield, Ellington, Tolland, Coventry, Hebron,
Lebanon, Marlborough, Willington, Columbia, Bolton and Andover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4188 7250 4187 7224 4167 7227 4164 7233
4161 7233 4160 7234 4160 7238 4159 7239
4160 7241 4159 7243
TIME...MOT...LOC 1959Z 180DEG 20KT 4162 7236
WTBThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:02 AM EDT | Special Weather Statement | BOX | Worcester | 43 min |
| Jul 24, 10:34 AM EDT | Special Weather Statement | BOX | Worcester | 56 min |
| Jul 24, 1:54 PM EDT | Special Weather Statement | BOX | Hampshire | 51 min |
| Jul 24, 2:00 PM EDT | Special Weather Statement | BOX | Worcester | 45 min |
| Jul 24, 10:37 AM EDT | Special Weather Statement | BOX | 53 min |
Nearby
Special Weather Statements in Connecticut, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.